Alert archive / Mississippi / Tornado Warnings in 2025

Tornado Warning 150, NWS Memphis, TN

May 20, 2025Calhoun County, Lafayette County, Pontotoc County, Mississippi

NWS Memphis, TN issued this tornado warning at May 20, 2025, 6:27 PM CDT for Calhoun County, Lafayette County, Pontotoc County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2025, 6:27 PM CDT (23:27 UTC)
Expired
May 20, 2025, 6:45 PM CDT
In force
18 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Calhoun County, MS, Lafayette County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 93 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WFUS54 KMEG 202327
TORMEG
MSC013-071-115-210015-
/O.NEW.KMEG.TO.W.0150.250520T2327Z-250521T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
627 PM CDT Tue May 20 2025

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Lafayette County in northwestern Mississippi...
  Northwestern Calhoun County in northeastern Mississippi...
  Pontotoc County in northeastern Mississippi...

* Until 715 PM CDT.

* At 626 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Paris, or 10 miles east of Water Valley, moving
  east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Nixon, Hortontown, Ecru, Pontotoc, Banner, Cherry Creek, Chiwapa,
  Toccopola, Algoma, Pannell, Delay, Buchannan, Troy, Tula,
  Springville, Lafayette Springs, Thaxton, Randolph, Rough Edge, and
  Sarepta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3408 8950 3412 8951 3419 8951 3419 8954
      3425 8956 3438 8904 3438 8893 3437 8893
      3436 8891 3413 8889
TIME...MOT...LOC 2326Z 255DEG 35KT 3419 8945 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DNM
1 follow-up statement
924 
WWUS54 KMEG 202345
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
645 PM CDT Tue May 20 2025

MSC013-071-115-202354-
/O.CAN.KMEG.TO.W.0150.000000T0000Z-250521T0015Z/
Lafayette MS-Calhoun MS-Pontotoc MS-
645 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN LAFAYETTE...NORTHWESTERN
CALHOUN AND PONTOTOC COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has been 
cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
and northwestern Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect.

&&

LAT...LON 3408 8950 3412 8951 3419 8951 3419 8954
      3425 8956 3438 8904 3438 8893 3437 8893
      3436 8891 3413 8889
TIME...MOT...LOC 2343Z 255DEG 35KT 3424 8924 

$$

DNM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 6:26 PM CDT, 1 minute earlier. Its key messages:

  • Updated at 620 PM CDT Tue May 20 2025
  • A Tornado Watch is in effect until 8PM for north central and northeast Mississippi, and portions of west Tennessee near the Tennessee River. Large hail, damaging winds, and brief tornado or two are the main threats.
  • Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region.
  • Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 6:26 PM CDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
626 PM CDT Tue May 20 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 620 PM CDT Tue May 20 2025

- A Tornado Watch is in effect until 8PM for north central and
  northeast Mississippi, and portions of west Tennessee near the
  Tennessee River. Large hail, damaging winds, and brief tornado
  or two are the main threats.

- Cooler and less humid conditions will follow for Wednesday
  through Friday behind a cold front. A low chance of showers will
  occur late Wednesday as another cold front moves across the
  region.

- Better Chances for thunderstorms will return to the Mid-South
  this weekend as an upper level disturbance moves through.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 205 PM CDT Tue May 20 2025

The airmass has recovered well over the past 3 hours as skies
cleared quickly behind this morning's storms. Hi-res model
guidance has handled the overall radar trends well from this
morning and shows scattered to numerous thunderstorms this
afternoon and evening.

A SW to NE gradient of MLCAPE is currently stretched over the
area. Current values range from 2500 J/kg over SE AR and NW MS to
1500 J/kg near TN/KY border. Deep layer shear remains plentiful
with 50 to 65 knots across the entire area. The current upscale
growth limiting factors are low level shear (<150 effective SRH)
and mid level lapse rates (around 6 C/km). As a 70 knot mid level
jet rounds the base of the main trough, better lapse rates and low
level shear will increase over the next couple of hours over much
of the area. The most favorable location of overlapping shear and
instability will reside along and south of I-40 through this
evening.

The most robust storms are currently moving across south central
Arkansas and will likely move into SW portions of the Mid-South
over hour or so. Storm motion is currently SW to NE, but expected
to become more westerly by late afternoon as the mid level jet
overspreads the area. This will not only accelerate storm motion,
but will most likely shift storm mode from discrete supercellular
to more linear with bowing line segments. All hazards are anticipated
within this regime including damaging winds, large hail, and a
few strong tornadoes (EF-2+).

The threat of severe weather will end just after sunset as the
main shortwave swings through the region. A cold front will
quickly swing in behind the storms and begin to advect in drier
and cooler air through tomorrow morning.

The models continue to hit on a few showers Wednesday night into
early Thursday morning as a shortwave and associated cold front
moves across the area. Much drier air will move in for Thursday
and Friday, with highs in the 70s and lows in the upper 40s and
lower 50s.

Unsettled weather will begin as early as Friday night and continue
through early next week as several upper level disturbances rotate
through the region.

AC3

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Tue May 20 2025

TSRA line continues to advance to the east, with only TUP
affected into the early evening. Otherwise, clear skies and
decreasing WSW winds will prevail areawide tonight. A few gusts
are likely to return Wednesday morning, as the mixing layer
deepens following sunrise.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...PWB
AVIATION...AEH

In the hours before

Local storm report, May 20, 5:12 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
512 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Hail             2 S Buena Vista         35.95N 88.28W
05/20/2025  E2.00 Inch       Carroll            TN   Trained Spotter

            photo of significant hail (looks like 2
            inches) in the Buena Vista community of
            Carroll County. time is radar estimated.

&&
Local storm report, May 20, 5:18 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
518 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Tstm Wnd Dmg     3 WNW Brownsville       35.61N 89.30W
05/20/2025                   Haywood            TN   Trained Spotter

            tree down on hwy 19 outside of Brownsville.
            time matched with strong outbound velocity
            surge on radar.

&&
Local storm report, May 20, 5:25 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
525 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Dmg     Eaton                   35.97N 89.13W
05/20/2025                   Gibson             TN   Emergency Mngr

            trees down on hwy 188 on the Gibson/Crockett
            County line in the Eaton community.

&&
Local storm report, May 20, 5:30 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
530 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Tstm Wnd Dmg     1 WNW Martin            36.34N 88.87W
05/20/2025                   Weakley            TN   Fire Dept/Rescue

            significant tree damage impacting multiple
            houses on the west side of Martin. power
            poles also down. Time is radar estimated.

&&
Local storm report, May 20, 5:34 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
534 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     Springville             36.25N 88.15W
05/20/2025                   Henry              TN   Emergency Mngr

            tree down on powerline in the Springville
            community. Time is radar estimated.

&&
Local storm report, May 20, 5:51 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
551 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     5 SW Abbeville          34.45N 89.56W
05/20/2025                   Lafayette          MS   Emergency Mngr

            trees down on CR 103.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:22 AM CDTAreal Flood AdvisoryMEGDeSoto3 hr
May 20, 8:13 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall47 min
May 20, 8:29 AM CDTTornado WarningMEGBenton46 min
May 20, 9:54 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo39 min
May 20, 11:40 AM CDTSpecial Weather StatementMEGTishomingo20 min
May 20, 1:39 PM CDTSpecial Weather StatementMEGPanola36 min
May 20, 2:05 PM CDTSpecial Weather StatementMEGLafayette25 min
May 20, 2:20 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Union40 min
May 20, 2:54 PM CDTSevere Thunderstorm WarningMEGBenton, Tippah, Union18 min
May 20, 3:16 PM CDTSevere Thunderstorm WarningMEGCoahoma44 min
May 20, 3:44 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica46 min
May 20, 3:49 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo41 min
May 20, 3:55 PM CDTTornado WarningMEGAlcorn, Prentiss, Tishomingo32 min
May 20, 4:26 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica49 min
May 20, 5:20 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Panola40 min
May 20, 5:34 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha41 min
May 20, 5:41 PM CDTSevere Thunderstorm WarningMEGLafayette19 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union53 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningMEGTallahatchie36 min
May 20, 6:02 PM CDTTornado WarningMEGLafayette, Pontotoc, Union20 min
May 20, 6:10 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Pontotoc, Yalobusha50 min

Nearby

Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.